Ohio, 2002Tornadoes in Ohio, November 10, 2002
November 10, 2002 · NWS IWX · 5 events in 5 counties and zones
On Sunday, November 10th, 2002 a cold front trailed from a deep surface low over northern Lake Michigan into central Missouri. Ahead of the cold front the KILN (Wilmington, OH) 1200 UTC sounding showed an unstable airmass with CAPE (Convectively Available Potential Energy) of 1148 J/kg and a Storm Relative Helicity (SRH) of 408 m/s2.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 4
- Injuries
- 17
- Property damage
- $30 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Sunday, November 10th, 2002 a cold front trailed from a deep surface low over northern Lake Michigan into central Missouri. Ahead of the cold front the KILN (Wilmington, OH) 1200 UTC sounding showed an unstable airmass with CAPE (Convectively Available Potential Energy) of 1148 J/kg and a Storm Relative Helicity (SRH) of 408 m/s2. Another sounding at 1800 UTC showed CAPE had increased on a modified sounding to 1313 J/kg, with SRH increasing to 587 m/s2. A broken squall line developed from Indianapolis to Fort Wayne Indiana and Defiance Ohio with the cold front. A small low topped supercell developed ahead of the line over Blackford county Indiana and was moving northeast at 50 MPH. This parent supercell produced 3 seperate tornadoes in Indiana (see StormData, Indiana, Northeast for more information) before crossing into Ohio. There the supercell intensified and a tornado touched down in Van Wert County Ohio, reaching F4 in strength as it reached the city of Van Wert. The tornado then moved northeast with a total path length of 53 miles, producing F3 damage in Paulding and Putnam counties, and F0 damage in Defiance and Henry counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Nov 10, 2:15 PM EST, 1 hour earlier.
Area forecast discussion, Nov 10, 2:15 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
215 PM EST SUN NOV 10 2002
SHORT TERM DISCUSSION...
MODELS ALL INTITIALIZED WELL AT 12Z AND HAD SIMILAR SOLUTIONS...ESP
ETA/NGM.
CDFNT TO CLEAR EASTERN ZONES 03-06Z THIS EVENING. SHRA SHOULD TAPER
OFF QUICKLY THIS EVENING W...AND BY MIDNIGHT E. DRY SLOT THEN MOVES
IN BETWEEN MIDNIGHT AND DAWN TO HELP SCOUR OUT THE CLOUDS. PATCHY
FOG MAY DEVELOP IN SHELTERED AREAS BUT 10MPH BREEZE SHOULD KEEP IT
FROM BECOMING WIDESPREAD.
S/W MOVES FROM N IL 12Z MON TO SE MI 00 TUE AS SECONDARY SFC TROF
SLIDES ACROSS N CWFA. MOISTURE AND UVV ARE SMALL...WITH BEST
NUMBERS N. WILL KEEP CHC POPS C/N...JUST SPRINKLES S.
LAKE COMES INTO PLAY MONDAY NIGHT BUT ONLY SLIGHTLY. FLOW AND DELTA
T MARGINAL AND INVERSION LOWERS TO 3000 FT SO WILL JUST MENTION
SPRINKLES/FLURRIES. BEST CHANCES IN MICH COUNTIES.
HI PRES NOSES IN LATE MON NGT THRU TUE NGT. VERY WEAK SFC TROF THEN
PASS THRU 06-18Z WED WITH VERY LITTLE RH AND VERY LITTLE UVV WITH
ZERO QPF.
HI TEMP MON WILL PROBABLY BE IN THE MORNING WITH STEADY/SLOWLY
FALLING TEMPS IN THE AFTERNOON.
EXTENDED...
LTL CHG TO GOING EXTENDED FORECAST. LAST COUPLE OF RUNS OF AVN HAVE
TRENDED A LTL STRONGER WITH COLD FRONT MOVG THRU AREA THU. WILL WAIT
AND SEE IF AVN CONTS THIS TREND NEXT COUPLE OF RUNS BEFORE
INTRODUCING POPS FOR THU. RIDGE BEHIND FRONT SHD MOVE INTO AREA FRI
AND TO OUR EAST SAT SETTING UP WAA. AMS SHD BE DRY SO NO PRECIP XPCD
WITH WAA. IF STRONGER FRONT OF LATEST AVN RUN CONTS...MAY HAVE TO
ADD SOME LAKE EFFECT FOR FRI. A WK CDFNT XPCD TO MOVE THRU THE AREA
SUN. AGAIN MOISTURE/DYNAMICS LOOK TOO WK ATTM FOR POPS. NO SGFNT
CHGS MADE TO MEX TEMPS.
.IWX...SEVERE THUNDERSTORM WATCH EAST OF A LINE FROM GOSHEN TO
LOGANSPORT UNTIL 7PM EST
12/DJT
Hazardous weather outlook, Nov 10, 5:40 AM EST, 9 hours 35 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-111015-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 AM EST SUN NOV 10 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON.
A COLD FRONT WILL PUSH ACROSS THE REGION THIS AFTERNOON...GENERATING
SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS COULD BECOME
SEVERE...WITH DAMAGING WINDS BEING THE MOST LIKELY FORM OF SEVERE
WEATHER.
DUE TO THE TIMING OF THE FRONT...THE HIGHEST POTENTIAL FOR SEVERE
WEATHER WILL BE TO THE EAST OF A THREE RIVERS TO ELKHART TO
LOGANSPORT LINE. THE COLD FRONT AND ANY ASSOCIATED THUNDERSTORMS
WILL EXIT THE REGION THIS EVENING.
SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Nov 10, 2:52 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
252 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM HARTFORD CITY IN TORNADO
11/10/02 BLACKFORD DAMAGE TO MARSHS
GROCERY STORE. TREE
DAMAGE. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Nov 10, 3:13 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
313 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 1 N DECATUR IN WIND DAMAGE
11/10/02 ADAMS NUMEROUS TREES DOWN.
REPORTED BY STORM
SPOTTER.
0305 PM 2 NE BERNE IN TORNADO
11/10/02 ADAMS HOUSE DAMAGED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Tornado, Van Wert
- When
- November 10, 3:15 PM EST to 3:43 PM EST
- Where
- Van Wert County, 4 mi NE of Willshire
- Rating
- F4
- Path length
- 21.6 mi
- Path width
- 880 yd
- Deaths
- 2 direct, 0 indirect
- Injuries
- 17 direct, 0 indirect
- Property damage
- $30 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.783, -84.767
This tornado touched down in the southwest corner of Van Wert County about 4 miles northeast of Willshire and moved northeast across the western portion of the city of Van Wert, and then crossed U.S. 30 and continued northeast before exiting the county about 7 miles east of Scott. NWS ground and aerial surveys showed the tornado quickly intensified to F4 about 5 miles southwest of the city of Van Wert near Zook road, where a 75 year old male was killed in his home. The tornado continued moving northeast as an F4 into the city of Van Wert, were it hit the Twin Cinemas and the Vision Industrial Park. At this point the tornado was about one half mile wide. 60 persons watching a movie in the cinemas, mostly children, took shelter before the tornado hit, with only minor injuries. Vehicles from the parking lot were thrown into the seats where the children had been sitting. An 18 year old male driving past the cinemas was thrown from his vehicle and killed. The tornado then destroyed five industries in the Vision Industrial Park, before moving north of U.S. 30, producing F4 damage to additional businesses and homes. The tornado weakened to F3 as it moved northeast and crossed into Paulding county. 164 homes were damaged in Van Wert county, and 43 were totally destroyed. 27 businesses sustained damage, with 5 totally destroyed in Vision Park. Three county engineer buildings were destroyed, with one house used by a township. Total damage in Van Wert county was near 30 million dollars.
Tornado, Paulding
- When
- November 10, 3:43 PM EST to 3:58 PM EST
- Where
- Paulding County, 3 mi SW of Roselms
- Rating
- F3
- Path length
- 9 mi
- Path width
- 440 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.983, -84.450
This tornado originated in Van Wert county and crossed into Paulding county 3 miles southwest of Roselms and exited Paulding county about 2.5 miles southeast of Oakwood. NWS ground and aerial survey found F3 damage along the entire path in Paulding county, with only one structure remaining standing in the town of Roselms, in which the town residents had taken cover in the basement.
Tornado, Putnam
- When
- November 10, 3:58 PM EST to 4:03 PM EST
- Where
- Putnam County, 4 mi WSW of Continental
- Rating
- F3
- Path length
- 7.2 mi
- Path width
- 440 yd
- Deaths
- 2 direct, 0 indirect
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.083, -84.333
This tornado originated in Van Wert county and moved across Paulding county into Putnam county about 4 miles west southwest of Continental. NWS ground and aerial survey found F3 damage as the tornado entered Putnam county, striking a mobile home and killing a husband and wife. The tornado moved northeast across the northwest corner of Putnam county, quickly weakening to an F0 as it exited the county 4.5 miles north of Continental.
Tornado, Defiance
- When
- November 10, 4:03 PM EST to 4:09 PM EST
- Where
- Defiance County, 5 mi SE of Ayersville
- Rating
- F0
- Path length
- 3 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.183, -84.217
This tornado originated in Van Wert county and moved across Paulding and Putnam counties before entering the extreme southwest corner of Defiance county about 5 miles southeast of Ayersville. NWS ground and aerial survey found the tornado was skipping, and produced F0 damage to five homes, some trees and a few barns and outbuildings. The tornado then exited Defiance county about 4 miles southeast of Ayersville.
Tornado, Henry
- When
- November 10, 4:09 PM EST to 4:25 PM EST
- Where
- Henry County, 6 mi SE of Holgate
- Rating
- F0
- Path length
- 12 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.183, -84.050
This tornado originated in Van Wert county and moved across Paulding, Putnam and Defiance counties before entering southwest Henry county about 6 miles southeast of Holgate. NWS ground and aerial survey found the tornado was skipping and producing F0 damage to trees and outbuildings as it moved northwest of Holgate. The tornado continued to move northeast before dissipating about 2 miles southeast of Malinta.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Tennessee, November 10, 20028 deaths · 51 injured · $1.6 million · F3 · 12 events
- Tornadoes in Alabama, November 10, 20027 deaths · 53 injured · $4.3 million · F3 · 4 events
- Tornado in Tennessee, November 10, 20027 deaths · 28 injured · $968,000 · F3 · 1 event
- Tornadoes in Alabama, November 10, 20024 deaths · 38 injured · $3.2 million · F3 · 3 events
- Tornadoes and Hail in Mississippi, November 10 to 11, 20021 death · 55 injured · $61 million · F3 · 33 events
- Tornadoes in Ohio, November 10, 20021 death · 2 injured · $14 million · F3 · 3 events
- Tornado in Pennsylvania, November 10, 20021 death · 19 injured · $1.0 million · F2 · 1 event
- Tornadoes and Flooding in Georgia, November 10 to 11, 200214 injured · $11 million · F2 · 61 events
- Tornado in Alabama, November 10, 20021 death · 4 injured · $1.2 million · F2 · 1 event
- Tornadoes and Flooding in Ohio, November 10, 20022 injured · $774,000 · F3 · 49 events
- Tornadoes in Indiana, November 10, 20023 injured · $380,000 · F3 · 3 events
- Tornadoes and Damaging Wind in Ohio, November 10, 20024 injured · $15 million · F2 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322801, 5322863, 5322864, 5322865, 5322866.